Efavirenz/St. John's Wort
Severe. These medicines may interact and cause very harmful effects and are usually not taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
St. John's wort may cause your body to process your efavirenz more quickly.
What might happen:
St. John's wort may reduce the beneficial effects of efavirenz and cause your HIV to develop resistance to the effects of efavirenz and other drugs like it.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know right away that you are taking St. John's wort. You may need to have your NNRTI blood levels, CD4 count, and viral load checked.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Sustiva (efavirenz) US prescribing information. Bristol-Myers Squibb Company August, 2012.
2.Atripla (efavirenz/emtricitabine/tenofovir disoproxil fumarate) US prescribing information. Gilead Sciences, Inc. April, 2013.